Heroin use and addiction is problematic for all ages, but it can be a particular challenge for college students and young adults. Learning to spot and identify the signs of heroin use can make it easier to know when to seek help for yourself or for a loved one.
Behavioral & Emotional Signs of Heroin Use
Changes to Sleep Patterns
One of the biggest ways to identify heroin abuse among college students—or any age group—is to look for changes to sleep patterns. Individuals using heroin might be plagued by fatigue, and they may constantly act drowsy or complain about tiredness. This might result in sleeping in later than usual and waking up disoriented.
More specifically, heroin use can lead to a condition known as “nodding”, or when users alternate quickly between periods of being asleep and being awake. Heroin use slows the respiratory system, making it difficult to tell if someone is asleep or unconscious.
Behavioral or Personality Changes
Another way to identify heroin use among young adults is to pay attention to behavioral or personality changes.
Teens who were once outgoing and friendly might retreat and become sullen. Your child may spend more time alone or avoid friends and social situations. College students who were once academically-focused and eager to discuss their classes might exhibit a drop in scholastic performance. Students may drop out of school or activities entirely, or express a desire to do so.
Heroin use can also cause behavioral shifts among young adults. Staying up far later than normal, missing important family events or skipping social activities might be a sign of heroin use or addiction. You may also notice your child or teen lying about their behavior, or becoming more secretive about their activities.
Physical Signs of Heroin Use
Heroin use among young adults can also be identified through physical signs and symptoms. Whether you’re a parent or a friend, look for the following physical symptoms:
- Collapsed veins
- Track marks on the body (inside of the arm, behind the knees, between the toes)
- Chronic exhaustion or fatigue
- Dry mouth
- Constriction in the pupils
- Difficulty breathing
- Rapid weight loss
Paraphernalia Suggesting Heroin Use
Another way to spot heroin use is to seek out paraphernalia that might indicate a drug problem. Heroin can be snorted, injected or smoked, and each method utilizes certain common items. Keep an eye out for the following pieces of paraphernalia:
- Needles or syringes
- Straws with burn marks
- Small plastic baggies
- Small bowls of water (used to dissolve the drug)
- Cotton balls
- Burned spoons
You can also use any physical symptoms you’ve noticed to know which paraphernalia to look for. For instance, needle marks or collapsed veins point to injections, meaning you should look for needles or syringes. Burn marks on the arm, the most common injection site, might suggest you should take a closer look at straws or spoons to see if they also look burned.
What To Do When You’ve Confirmed Heroin Use
If you notice any of these signs or symptoms, it’s time to get familiar with treatment options. Learn more about the different heroin treatment for young adults to understand how you can help, or give us a call at 800.465.0142 to see if Sober College could be a good fit.
If you catch a young adult while high on heroin, be sure to make yourself aware of the signs of heroin overdose. If you suspect an overdose, seek medical treatment immediately and begin looking for treatment options.